Alert archive / California / Winter Storm Warnings in 2017

Winter Storm Warning 13, NWS Sacramento, CA

April 6, 2017

NWS Sacramento, CA issued this winter storm warning at Apr 6, 2017, 3:30 AM PDT. It took effect at Apr 6, 2017, 6:00 PM PDT. It was in force for 45 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2017, 3:30 AM PDT (10:30 UTC)
In effect from
Apr 6, 2017, 6:00 PM PDT
Expired
Apr 8, 2017, 2:54 PM PDT
In force
45 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

889 
WWUS46 KSTO 061030
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
330 AM PDT Thu Apr 6 2017

CAZ014-061130-
/O.CAN.KSTO.WS.A.0012.170407T0000Z-170409T0300Z/
Burney Basin / Eastern Shasta County-
Including the city of Burney
330 AM PDT Thu Apr 6 2017

...WINTER STORM WATCH IS CANCELLED...

The National Weather Service in Sacramento has cancelled the
Winter Storm Watch. 

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ013-063-068-069-062300-
/O.UPG.KSTO.WS.A.0012.170407T0000Z-170409T0300Z/
/O.NEW.KSTO.WS.W.0013.170407T0100Z-170409T0100Z/
Shasta Lake Area / Northern Shasta County-
Mountains Southwestern Shasta County to Northern Lake County-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Shasta Dam, Alder Springs, Chester, 
Quincy, and Blue Canyon
330 AM PDT Thu Apr 6 2017

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
PDT SATURDAY...

The National Weather Service in Sacramento has issued a Winter
Storm Warning for snow, which is in effect from 6 PM this evening
to 6 PM PDT Saturday. The Winter Storm Watch is no longer in 
effect.


* CONFIDENCE...High.

* Timing...Approaching storm will bring heavy snow starting this
  evening with heavier snowfall amounts Friday through Saturday.

* MAIN IMPACT...Heavy snow will create mountain travel delays and
  chain controls, and may result in road closures.

* LOCATIONS...Interstate 80 over Donner Pass, Highway 50 over Echo
  Summit, Highway 88 over Carson Pass and Lassen Volcanic National
  Park.

* SNOW ACCUMULATIONS...6 to 12 inches of snow expected above 4500
  feet with 2 to 4 feet of snow expected above 6000 feet. 

* Other impacts...High wind gusts up to 60 mph will create 
  periods of white out conditions with very low visibility in 
  heavy snowfall. Travel is expected to become very difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel difficult. Only travel if
necessary. If you must travel, keep an extra flashlight, food, and 
water in your vehicle in case of an emergency.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
6 follow-up statements
490 
WWUS46 KSTO 062241
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
341 PM PDT Thu Apr 6 2017


CAZ013-063-068-069-071515-
/O.CON.KSTO.WS.W.0013.170407T0100Z-170409T0100Z/
Shasta Lake Area / Northern Shasta County-
Mountains Southwestern Shasta County to Northern Lake County-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Shasta Dam, Alder Springs, Chester, 
Quincy, and Blue Canyon
341 PM PDT Thu Apr 6 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM PDT
SATURDAY...

* CONFIDENCE...High.

* Timing...Approaching storm will bring heavy snow tonight 
  through Saturday. 

* MAIN IMPACT...Heavy snow will create mountain travel delays 
  and chain controls, and may result in road closures. 

* LOCATIONS...Interstate 80 over Donner Pass, Highway 50 over 
  Echo Summit, Highway 88 over Carson Pass and Lassen Volcanic 
  National Park. 

* SNOW ACCUMULATIONS...6 to 12 inches of snow expected above 
  4000 feet with 2 to 4 feet of snow expected above 6000 feet. 

* Other impacts...High wind gusts up to 70 mph will create 
  periods of white out conditions with very low visibility in 
  heavy snowfall. Travel is expected to become very difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel difficult. Only travel if
necessary. If you must travel, keep an extra flashlight, food,
and water in your vehicle in case of an emergency.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
221 
WWUS46 KSTO 071030
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
330 AM PDT Fri Apr 7 2017

CAZ013-063-068-069-072300-
/O.CON.KSTO.WS.W.0013.000000T0000Z-170409T0100Z/
Shasta Lake Area / Northern Shasta County-
Mountains Southwestern Shasta County to Northern Lake County-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Shasta Dam, Alder Springs, Chester, 
Quincy, and Blue Canyon
330 AM PDT Fri Apr 7 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM PDT
SATURDAY...

* CONFIDENCE...High.

* Timing...Through Saturday.

* MAIN IMPACT...Heavy snow will create mountain travel delays 
  and chain controls, and may result in road closures. 

* LOCATIONS...Interstate 80 over Donner Pass, Highway 50 over 
  Echo Summit, Highway 88 over Carson Pass and Lassen Volcanic 
  National Park. 

* SNOW ACCUMULATIONS...6 to 12 inches of snow expected above 
  4000 feet with 2 to 3 feet of snow expected above 6000 feet. 

* Other impacts...High wind gusts up to 50 mph will create periods
  of white out conditions with low visibility in heavy snowfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel difficult. Only travel if
necessary. If you must travel, keep an extra flashlight, food,
and water in your vehicle in case of an emergency.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
850 
WWUS46 KSTO 072159
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
259 PM PDT Fri Apr 7 2017


CAZ013-063-068-069-081430-
/O.CON.KSTO.WS.W.0013.000000T0000Z-170409T0100Z/
Shasta Lake Area / Northern Shasta County-
Mountains Southwestern Shasta County to Northern Lake County-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Shasta Dam, Alder Springs, Chester, 
Quincy, and Blue Canyon
259 PM PDT Fri Apr 7 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM PDT
SATURDAY...

* CONFIDENCE...High.

* Timing...Through Saturday.

* MAIN IMPACT...Heavy snow will create mountain travel delays 
  and chain controls, and may result in road closures. 

* LOCATIONS...Interstate 80 over Donner Pass, Highway 50 over 
  Echo Summit, Highway 88 over Carson Pass and Lassen Volcanic 
  National Park. 

* SNOW ACCUMULATIONS...6 to 12 inches of snow expected above 
  4000 feet with 2 to 3 feet of snow expected above 6000 feet. 

* Other impacts...High wind gusts up to 50 mph will create 
  periods of white out conditions with low visibility in heavy 
  snowfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel difficult. Only travel if
necessary. If you must travel, keep an extra flashlight, food,
and water in your vehicle in case of an emergency.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
152 
WWUS46 KSTO 080936
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
236 AM PDT Sat Apr 8 2017

CAZ013-063-068-069-090100-
/O.CON.KSTO.WS.W.0013.000000T0000Z-170409T0100Z/
Shasta Lake Area / Northern Shasta County-
Mountains Southwestern Shasta County to Northern Lake County-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Shasta Dam, Alder Springs, Chester, 
Quincy, and Blue Canyon
236 AM PDT Sat Apr 8 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* TIMING...through this evening.

* MAIN IMPACT...Heavy snow will create mountain travel delays 
  and chain controls, and may result in road closures. 

* LOCATIONS...Interstate 80 over Donner Pass, Highway 50 over 
  Echo Summit, Highway 88 over Carson Pass and Lassen Volcanic 
  National Park. 

* SNOW ACCUMULATIONS...Additional accumulations of 3 to 6 inches
  of snow above 4000 feet with up to a foot above 6000 feet.

* OTHER IMPACTS...Gusty winds may create periods of white out 
  conditions with low visibility in heavy snowfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel difficult. Only travel if
necessary. If you must travel, keep an extra flashlight, food,
and water in your vehicle in case of an emergency.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
837 
WWUS46 KSTO 081631
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
931 AM PDT Sat Apr 8 2017


CAZ013-063-081745-
/O.CAN.KSTO.WS.W.0013.000000T0000Z-170409T0100Z/
Shasta Lake Area / Northern Shasta County-
Mountains Southwestern Shasta County to Northern Lake County-
Including the cities of Shasta Dam and Alder Springs
931 AM PDT Sat Apr 8 2017

...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Sacramento has cancelled the
Winter Storm Warning. 

Scattered light showers are expected later today but on minimal
snow accumulation's are expected therefore the Winter Storm 
Warning has been cancelled.


$$

CAZ068-069-090045-
/O.CON.KSTO.WS.W.0013.000000T0000Z-170409T0100Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Chester, Quincy, and Blue Canyon
931 AM PDT Sat Apr 8 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* TIMING...until 6 pm this evening.

* MAIN IMPACT...Additional snow will create mountain travel 
  delays and chain controls, and may result in road closures. 

* LOCATIONS...Interstate 80 over Donner Pass, Highway 50 over 
  Echo Summit, Highway 88 over Carson Pass and Lassen Volcanic 
  National Park. 

* SNOW ACCUMULATIONS...Additional accumulations of 3 to 6 inches
  of snow above 4000 feet. Locally this afternoon snow may fall at
  lower levels due to stronger storm cells that may develop over
  the western slopes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel difficult. Only travel if
necessary. If you must travel, keep an extra flashlight, food,
and water in your vehicle in case of an emergency.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
484 
WWUS46 KSTO 082154
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
254 PM PDT Sat Apr 8 2017

CAZ068-069-082300-
/O.CAN.KSTO.WS.W.0013.000000T0000Z-170409T0100Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Chester, Quincy, and Blue Canyon
254 PM PDT Sat Apr 8 2017

...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Sacramento has cancelled the
Winter Storm Warning. Scattered light showers will continue to
diminish this afternoon over the western slopes. Only minor
accumulations are possible locally and amounts are not expected to
impact travel...therefore the Winter Storm Warning has been
cancelled.


$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Apr 5, 9:47 PM PDT, 5 hours 43 minutes earlier.

Area forecast discussion, Apr 5, 9:47 PM PDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
947 PM PDT Wed Apr 5 2017

.SYNOPSIS...
Showers return Thursday, mainly for areas north of Sacramento.
Stormy weather is expected to arrive on Friday with strong gusty
winds, heavy rain, heavy mountain snow and thunderstorms. Showers
are forecast to taper off by Sunday.

&&

.DISCUSSION...

A significant storm system continues to make its way towards the
northwest coast this evening. Over the interior overnight we will
experience the calm before the storm type of weather. Temperatures
will be mild overnight with little wind for most areas.

Some showers may start to occur mainly over the mountains with a
few isolated valley showers during the day. The main part of the
storm will come into the valley during the late afternoon and
evening hours. Late commuters on Thursday may be impacted with
rain. Models rapidly spread rain across the area between 00Z and
06Z. During that same time period winds will be increasing
significantly across the area becoming very strong overnight as
the front moves through. The strongest and most damaging winds
look to occur sometime between 9 pm and 6 am. Winds look to remain
windy during the day on Friday but more advisory level type winds
than the stronger high wind warning type of winds.

Snow levels will start out fairly high fluctuating near pass
levels to slightly below pass levels into early Friday when
colder air will start to lower the snow levels and cause more
travel problems. The coldest air moves in on Saturday and may
lower snow levels down to 2000 to 2500 ft...lowest in the north.
Multiple feet of snow is still forecast for the higher
elevations.

Thunderstorms still look like a possibility and may occur anytime
starting late Thursday night over the north and on through
Saturday. The most unstable air looks to occur late Friday night
and Saturday throughout the area.

.PREVIOUS DISCUSSION (Today through Saturday)...

Forecast concerns this period include heavy snow for the
mountains, rain for the Valley and foothills, and potential for
damaging winds with the approaching storm system.

Latest satellite imagery and model analysis are showing increasing
moisture flux ahead of the incoming trough with height falls to
the west as the latest trough of low pressure moves towards
northern California. Clouds have increased and will continue to
increase tonight.

Mostly cloudy to overcast skies will continue Thursday with light
precipitation moving into the northern Sacramento Valley, but
areas of precipitation will become more widespread by Thursday
afternoon and evening. Winds will start to become stronger
Thursday night with snow affecting the mountains. Snow levels will
start around 6000 feet and will continue to lower to between 2500
and 3000 feet through the weekend.

The main day of the storm is Friday with high wind gusts for the
valley and mountains, along with heavy mountain snow. NAEFS
return intervals show strong winds associated with the lower level
jet that will bring gust potential up to 60 mph. Travel will
become impacted, especially smaller and higher profile vehicles.
Periods of white out conditions are also possible for the
mountains with heavy snow and high winds. Instability present in
the atmosphere with the storm system will also allow for the
chance for valley thunderstorms Friday afternoon and again on
Saturday afternoon. The storm will start to diminish on Saturday,
but heavy mountain snow and gusty winds will continue.

&&
.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)

Mainly dry weather over the area through the day Sunday, light
precipitation over the mountains and northern Sacramento Valley
Sunday night into Monday. Dry Tuesday, another wet storm arrives
late Wednesday-Thursday, potentially with wet weather into next
weekend.

Sunday morning starts off on the chilly side with early morning
temperatures ranging from the mid 30s to low 40s. Shortwave
ridging develops over NorCal on Sunday so much of the
valley should be dry with light lingering snow showers over the
southern Cascades. Cold air moving in behind the departing storm
will will cause snow levels to drop into the foothills between
2500 to 3000 ft. However, with little moisture and a building
ridge, any additional snow accumulations will be very light.

A weak system with limited moisture is expected to brush NorCal
Sunday night into Monday. This system's more northern track means
that any precipitation that occurs should stay well north of I-80
and be mostly limited to higher terrain. Mostly dry weather us
expected on Tuesday

The potential for another storm mid to late next week is
improving. There is surprisingly good agreement in this system,
which looks quite a bit like the storm moving through over the
next several days. It this holds together, it could mean another
bought of stormy weather late Wednesday into Friday and even
Saturday. The calendar says April, but the weather pattern so far
is looking more like it's winter. EK/JBB

&&

.AVIATION...

VFR conditions for the next 24 hours. TAF site winds are
decreasing and are expected to be light and variable with speeds
around 5 kts overnight. Onshore flow continues today bringing
southerly winds to the Sacramento Valley and west to northwesterly
winds to the Northern San Joaquin Valley. Winds could be a little
breezy around the KRDD-KRBL vicinity between 18z to 02z tomorrow
with gusts up to 20 kts. Even stronger winds across the area are
expected tomorrow night.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Thursday afternoon through Saturday
evening for Mountains Southwestern Shasta County to Northern
Lake County-Shasta Lake Area / Northern Shasta County-West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

High Wind Watch from Thursday evening through Saturday afternoon
for Carquinez Strait and Delta-Central Sacramento Valley-Clear
Lake/Southern Lake County-Northeast Foothills/Sacramento Valley-
Northern Sacramento Valley-Northern San Joaquin Valley-Southern
Sacramento Valley.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 10:50 AM PDTHigh Wind WarningSTO17 hr
Apr 6, 10:50 AM PDTWind AdvisorySTO30 hr

Nearby

Winter Storm Warnings in California, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.